Missouri, 2024

Hail and Damaging Winds in Missouri, April 16, 2024

April 16, 2024 · NWS LSX · 8 events in 8 counties and zones

In the early afternoon, multicellular thunderstorms produced large hail spanning from Knox County to St. Charles County as they tracked northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

In the early afternoon, multicellular thunderstorms produced large hail spanning from Knox County to St. Charles County as they tracked northeast. Isolated bouts of wind damage were reported through the afternoon as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 16, 5:16 AM CST, 5 hours 45 minutes earlier. Its key messages:

  • Severe weather will threaten the region today, with particular focus in northern/north-central Missouri and west-central Illinois. Further south, the threat exists but is more conditional.
  • Large hail, damaging wind, and tornadoes will all be possible where stronger thunderstorms develop, and the area mentioned above will have potential for very large hail (up to 2.00") and a strong tornado or two.
  • Following another round of showers and a few thunderstorms Thursday, cooler and drier conditions will take hold through the weekend.
Area forecast discussion, Apr 16, 5:16 AM CST, 5 hours 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
616 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe weather will threaten the region today, with particular
  focus in northern/north-central Missouri and west-central
  Illinois. Further south, the threat exists but is more
  conditional.

- Large hail, damaging wind, and tornadoes will all be possible
  where stronger thunderstorms develop, and the area mentioned
  above will have potential for very large hail (up to 2.00") and
  a strong tornado or two.

- Following another round of showers and a few thunderstorms
  Thursday, cooler and drier conditions will take hold through the
  weekend.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 333 AM CDT Tue Apr 16 2024

A well-defined warm front draped across the Mid-Mississippi
Valley is slowly advancing north. The warm front extends from a
mature cyclone in the central High Plains, with a very long
dryline extending from northwest Nebraska to Texas. On the warm
side of the boundary, MLCAPE values across the bi-state region are
currently analyzed at a meager 500-750 J/kg, and well-capped by
persistent ridging aloft and 850mb warm air advection. Aloft, the
cutoff low ejecting into the Front Range continues to promote
diffluent flow into the Plains. The questions surrounding the
current lack of resident instability and timing for favorable
lifting mechanisms aloft play prominently in the potential for
severe weather today.

It is expected that the front will continue a march northward today
as the low approaches and helps it advance. As the low approaches,
sustained winds and gusts will steadily strengthen. It is still very
unlikely (less than 10% chance) that we realize Wind Advisory
criteria values in any continuous area, largely owing to limited
mixing in the presence of an inversion. That said, non-convective
winds will be gusty throughout the day. The region will be within
the open warm sector of the surface low, but instability will be
slow to recover into the early afternoon. The more impressive
instability will be relegated closer to a moisture plume ahead of
the dryline, which will take some time to reach our forecast area.
The cutoff shortwave will enter the Missouri Valley late this
morning into the early afternoon, sending a wave of stronger PVA to
trigger convection across central/north-central Missouri and begin
our threat for severe thunderstorms. At this stage, most guidance
indicates some degree of capping and marginal instability (750-1000
J/kg). However, that parameter space coupled with deep-layer shear
of 50-65kts, will certainly pose a severe weather threat. The
potential is highest in northern and north-central Missouri and in
west-central Illinois, where mid-level ascent will be strongest.
Further south, while ascent still exists, it is weaker and may not
overcome the limited available instability. The SPC Day 1 Convective
Outlook appropriately highlights the area of not only the best
potential for severe weather, but the highest threat for significant
severe weather, in its Enhanced Risk area. The Slight Risk area (the
rest of the region) will still see a threat, but it is more
conditional and arguably more limited in potential intensity.

Deep-layer shear vectors would indicate discrete supercells at least
initially, and the modest CIN may help keep the convection that can
develop discrete for longer. There isn't much support behind these
cells growing upscale in the absence of a boundary near the surface.
Model soundings still depict concerning hodograph curvature and
backed surface winds that would indicate a tornado potential that
maximizes across northern Missouri and west-central Illinois. With
increasing effective inflow shear and SRH, potential exists for a
strong tornado or two during the mid/late afternoon as mixed-layer
instability increases and LCLs remain low. Damaging wind is also a
threat at this point, but does not show a higher-end potential.
Large hail may also occur with the supercells, but poor mid-level
lapse rates and instability distribution will limit most hailstone
sizes.

The threats for larger hail (possibly up to 2.00") and damaging wind
increase in the late afternoon, with a lingering tornado threat
(though it becomes more uncertain as the wind profile gradually
becomes more unidirectional). That said, mid-level ascent
deteriorates with time, which leaves not much beyond the weak
dryline to promote new convection. While earlier guidance feature
two distinct rounds of convection: one with the mid-level ascent
and one along the dryline, I'm growing doubtful that the second
trigger will have the force needed to cause a second round of
severe weather in the late afternoon/early evening as the dryline
weakens and diffuses. That said, if it can manage to spark
thunderstorms, they will exist in an unstable environment ripe for
large to very-large hail, damaging wind, and at least some
tornado threat. The best potential for this exists in the
northernmost parts of Missouri and western Illinois. The severe
weather potential gradually wanes after sunset as instability
dissipates, and by 9-10pm, the threat should end.

By sunrise Wednesday, dry west/southwest winds will exist across
Missouri and Illinois. Temperatures will remain (low 70s to low 80s)
as a result, but not like what we've seen the last few days. The dry
west wind has potential to drop relative humidity values into the
upper 20s during the peak heating of the afternoon in southeast
Missouri in the Ozarks. While winds approach 15mph in the early
afternoon, they will be weakening as the low departs. As such,
elevated fire danger is not forecast at this time, but that scenario
will be monitored.

MRB

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 333 AM CDT Tue Apr 16 2024

Another trough drops southwest from Canada into the northern Great
Plains late Wednesday, helping the cutoff shortwave across the Upper
Mississippi Valley eject into the Great Lakes region. The result of
this wave interaction is broad, anomalous longwave troughing
spanning the northern half of the central CONUS. Closer to home, the
ejection will help advance a weak cold front into the region. Very
little in the way of cooler air will accompany this front, but the
boundary will stall somewhere in the forecast area amidst near-zonal
flow aloft.

A subtle shortwave impulse is evident in deterministic global-scale
models, which will likely (80% chance) interact with the front to
force precipitation. There is some degree of uncertainty as to
whether instability will be in place when forcing maximizes Thursday
afternoon and evening, which translates to a severe weather
potential. Some guidance has weakly-capped instability exceeding
1500 J/kg, while others have nothing at all. Which scenario comes
to fruition depends greatly on where the front ends up. Seeing as
the high-end potential is a noteworthy outlier, we are choosing
not to message the SPC Day 3 Convective Outlook at this time. That
said, if the more unstable solution becomes plausible, strong to
severe thunderstorms would be a concern along and south of I-44 in
Missouri and I-64 in Illinois.

Regardless of how it occurs, this impulse will shunt the front (and
higher precipitation chances) further south. This will also promote
cooler weather across a majority of the region from Friday into the
weekend. The only concern that's evident from then until low
precipitation chances return to the forecast early next week is the
threat for frost. That potential maximizes Saturday night across
northeast Missouri, however winds don't look very light during that
time and may inhibit frost formation.

MRB

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 603 AM CDT Tue Apr 16 2024

Cirrus advecting from ongoing convection across western Missouri
and eastern Kansas will thicken through the morning. A strong
surface low will approach the region and strengthen winds
generally out of the south this morning, gusting as high as
35-40kts at times outside of any thunderstorms.

Storms will develop across north-central Missouri early this
afternoon, but the southern extent of the convection is uncertain.
VCTS was adjusted at the mid-Missouri terminals, but there is not
enough confidence in direct terminal impact to include prevailing
groups at this time. The initial round will move east, more likely
impacting KUIN to some degree in the early afternoon. The St.
Louis metropolitan terminals will also likely see some degree of
thunder around this time, but the threat is again not certain
enough to include prevailing thunder quite yet. Any of these
storms could produce large hail, damaging wind exceeding 50kts,
or a tornado. There is a threat for some MVFR clouds with any
thunderstorms, but that will be the lower of the threats if
thunderstorms impact the terminals. Convection will end from west
to east this evening, ending completely by 03-05Z east of the
terminals.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 16, 2:22 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
322 AM CDT Tue Apr 16 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
322 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today and tonight. Some of the storms
during the afternoon and evening will likely be severe, particularly
over parts of central and northeast Missouri into west central
Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance of thunderstorms late Wednesday into early Friday
over parts of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report large hail, damaging wind,
and tornado observations to the National Weather Service.

MRB

The radar

The Des Moines radar (KDMX), 206 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
April 16, 11:01 AM CST
Where
Knox County, 2.96 mi NNE of Kenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -92.260

A trained spotter near Highway 11 and Arctic Ave stated a few hailstones were quarter sized but most were smaller.

Hail, Shelby

When
April 16, 11:04 AM CST
Where
Shelby County, 1.27 mi ESE of Clarence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.740, -92.260

Clarence Police Department reported dime to quarter sized hail falling.

Hail, Audrain

When
April 16, 11:59 AM CST
Where
Audrain County, 0.87 mi SE of Mexico
Measured
1 in hail
Reported by
Public
Coordinates
39.170, -91.890

Thunderstorm Wind, Lewis

When
April 16, 12:15 PM CST to 12:19 PM CST
Where
Lewis County, 0.69 mi N of Canton to Canton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.140, -91.520

Trained spotters reported numerous tree limbs down in Canton with the largest up to 6 inches in diameter. A 3 to 4 foot diameter tree was also downed near 4th Street and Lewis Street.

Hail, Montgomery

When
April 16, 12:39 PM CST to 12:52 PM CST
Where
Montgomery County, 2.26 mi ESE of Americus to 0.88 mi NE of Jonesburg
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.770, -91.510

Loutre Valley Farm Guest House north of Rhineland reported lots of quarter sized hail fell at their location.

Thunderstorm Wind, Warren

When
April 16, 12:58 PM CST
Where
Warren County, 2.14 mi SSE of New Truxton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.950, -91.220

A trained spotter reported tree damage across Highway A with lots of debris.

Hail, St. Charles

When
April 16, 2:00 PM CST
Where
St. Charles County, 1.76 mi WNW of Flint Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
38.860, -90.900

Hail, Lincoln

When
April 16, 2:12 PM CST
Where
Lincoln County, 0.54 mi E of Winfield
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -90.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172371, 1172372, 1172373, 1172552, 1172554, 1172555, 1172556, 1172559.